Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 64, NWS Denver/Boulder, CO

July 31, 2023Douglas County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 31, 2023, 7:10 PM MDT for Douglas County, Colorado. It was in force for 110 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2023, 7:10 PM MDT (01:10 UTC)
Expired
Jul 31, 2023, 9:00 PM MDT
In force
110 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Douglas County, CO

The radar

The Denver radar (KFTG), 52 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 7:30 PM MDTRAIN 1.463 S Castle Pines, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.2 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2023-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2023-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
2749 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

165 
WGUS55 KBOU 010110
FFWBOU
COC035-010300-
/O.NEW.KBOU.FF.W.0064.230801T0110Z-230801T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
710 PM MDT Mon Jul 31 2023

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Central Douglas County in northeastern Colorado...

* Until 900 PM MDT.

* At 710 PM MDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 3 inches of rain have fallen, with the heaviest rain between 
  Louviers, Sedalia, Castle Rock, and Castle Pines. Flash flooding 
  is ongoing in areas near and west of Castle Rock.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Castle Rock, western Parker, Roxborough Park, Sedalia, Castle 
  Pines, Louviers, Perry Park and Shamballa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3953 10481 3927 10484 3925 10495 3942 10510
      3948 10500

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Gimmestad
1 follow-up statement
392 
WGUS75 KBOU 010257
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
857 PM MDT Mon Jul 31 2023

COC035-010307-
/O.EXP.KBOU.FF.W.0064.000000T0000Z-230801T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas CO-
857 PM MDT Mon Jul 31 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR 
CENTRAL DOUGLAS COUNTY...

Flood waters have receded. The heavy rain has ended. Cleanup 
continues in some areas. Please continue to heed remaining road 
closures.


LAT...LON 3953 10481 3927 10484 3925 10495 3942 10510
      3948 10500

$$

Gimmestad

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:09 PM MDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 31, 3:09 PM MDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
309 PM MDT Mon Jul 31 2023

.SHORT TERM...(This evening through Tuesday)
Issued at 259 PM MDT Mon Jul 31 2023

This evening, widespread showers and scattered storms carrying
east over plains will continue to bring gusty winds, heavy
rainfall, and small hail. Some severe storms are possible, most
likely on the plains, but there is again a general lack of shear.
There were reports of tennis ball hail yesterday though so I'm
hesitant to say marginally severe again. Most hail should be
marginal, a few stones could go larger. The primary hazard remains
heavy rainfall and flooding, due to great and deep moisture with
sufficient instability and very little steering flow. We maintain
our Flood Watches, both valid through midnight, collectively
covering the northern Front Range mountains, Middle Park, the
urban corridor, and plains east through about Morgan County.

Tonight, skies will probably remain partly to mostly cloudy, and
isolated to scattered showers might linger over both the high
country and over the northern plains.

The ridge will remain strong through the period and should
continue to gradually shift east, promoting greater monsoonal flow
and increasing moisture over Colorado.

Tomorrow: in the morning, forecast soundings show stratus again
on the plains this time over the urban corridor. There will be
more moisture so stratus may be more persistent. Widespread
showers will develop over the mountains in the afternoon again as
well, but look to carry east over the plains a bit faster. Storms
will again bring heavy rainfall widespread. We have issued another
Flood Watch valid noon to midnight, for much the same area but
now including all our eastern plains. The details are mostly the
same as today but with more moisture, there are more details in
the Hydrology section below.

.LONG TERM...(Tuesday night through Monday)
Issued at 259 PM MDT Mon Jul 31 2023

CAMs are consistent in depicting a cluster of rain-laden
thunderstorms traversing the eastern plains early Tuesday evening
before all areas dry out overnight. With widespread rain likely
Tuesday, suspect there may be at least patchy stratus development
overnight into early Wednesday morning, although neither forecast
soundings nor SPC HREF guidance seems all that bullish with the low
clouds.

Wednesday's setup remains largely favorable for renewed scattered to
widespread thunderstorms and heavy rainfall. Key parameters will be
ticking down a notch (shaving ~0.10" off the PW values and a few
hundred J/Kg of MLCAPE), but the ingredients will all be there
nonetheless for efficient precipitation production, and storm
motions will remain quite slow. This will sustain a flash flood
threat primarily from the Continental Divide eastward into the
plains. It's conceivable that if low clouds are more widespread than
anticipated, the lower elevations could remain capped off much off
the day under a more stable air mass, but for now will maintain high
PoPs in alignment with most guidance.

Thursday has trended toward slightly more ridging allowing for
warmer temperatures and a more notable decline in monsoon moisture
availability. Still, an embedded shortwave aloft and greater
instability that per some guidance could push 2,000 J/Kg in the
eastern plains should still support scattered thunderstorm
development in the afternoon, although with slightly lesser coverage
and rainfall intensity. Shear, though modest, will tick up and could
be sufficient to sustain isolated severe thunderstorms in the
plains.

Ridging does look to become more pronounced Friday under
increasingly northwest flow aloft. Thus, less thunderstorm coverage
can be expected with highest precipitation chances over the higher
terrain. Temperatures will remain in the 80's and slightly below
normal for this time of year.

For the weekend, there has been a more notable shift back towards a
more active weather pattern. Friday's ridging looks short-lived,
with a more substantial shortwave aloft progged to move over
Colorado Saturday into Sunday. Combined with an approaching jet
streak for added upper-level support, and a modest increase in PW
values, this should allow for more widespread thunderstorm
coverage each afternoon and potential return of heavier rain.
After several days of relatively steady temperatures in the 80's,
highs should begin to decline well below seasonal normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1109 AM MDT Mon Jul 31 2023

Should be VFR conditions for the early afternoon, then
intermittent MVFR and maybe IFR conditions are possible with
widespread showers and storms late this afternoon through this
evening. Storms and showers will bring variable outflow gusts and
possibly heavy rainfall, which may reduce visibility. Ceilings are
expected near 6000 feet and may fall below with passing storms.
CAMs still suggest the main threat window is roughly 00Z to 03Z,
though impacts are possible in a greater window about 22Z to 07Z.
Stratus may develop again behind this system, and if so could
linger overnight into tomorrow morning. Confidence in stratus is
not yet high enough to include a ceiling in the TAF due to the
possibility of downsloping winds, but there is mention of few low
clouds for now. Guidance is highly variable behind this
convection. Winds are forecast around easterly again tomorrow
early afternoon ahead of another similar round of convection with
similar hazards, through the late afternoon and early evening.

&&

.HYDROLOGY...
Issued at 259 PM MDT Mon Jul 31 2023

Tomorrow afternoon and evening, all ingredients are coming
together for a threat of flash flooding from thunderstorms. This
includes increasing precipitable water values to 150-175% of
normal, warm cloud depths near 5,000 feet, sufficient
instability/weakly capped airmass, and storm motions averaging
15-20 mph. The stronger storms will be capable of producing
1.5-2.5" of rain in 30-45 minutes. Bottom line is storms in this
environment will be efficient heavy rain producers (even moreso
than today), capable of causing flash flooding. This would include
recent burn scars, urban areas, creeks, streams, and low lying
areas.

Heavy rain potential will remain on Wednesday, with slow storm
motions favored and above-normal precipitable water values. That
said, there's some higher uncertainty with potential capping and
lower instability which could taper convective development. Still
suspect scattered thunderstorm coverage with localized heavy rain
and rates of 1-2"/hr, with the strongest storms initiating over the
Continental Divide early afternoon and pushing east through the
afternoon.

Thunderstorm coverage is still favored to decrease Thursday and
Friday, particularly for the lower elevations, but at least a
limited threat of flash flooding will persist each afternoon for the
burn scars.

Guidance suggests a return to a more active, wet pattern and
increasing flood potential over the weekend.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight MDT tonight for COZ032-033-035.

Flood Watch from Tuesday afternoon through Tuesday evening for
COZ035-038>046-048>051.

Flood Watch until midnight MDT tonight for COZ038>046.

&&

SHORT TERM...EJD
LONG TERM...Rodriguez
AVIATION...EJD
HYDROLOGY...EJD/Rodriguez
Hazardous weather outlook, Jul 31, 11:03 AM MDT, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Mon Jul 31 2023

COZ030>051-011715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Mon Jul 31 2023

...Flood Watch for the I-25 Corridor, adjacent plains, and portions
of the northern mountains and foothills until midnight tonight...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms will develop across the high
country early this afternoon, then spread over the I-25 corridor
and plains this afternoon and evening. Heavy rain and gusty winds
will be possible with stronger storms. Flash flooding will be
possible across the burn areas, I-25 corridor, and plains through
the early overnight hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The flash flood threat will increase for all areas Tuesday and
continue into Wednesday. Storms that develop will be capable of
producing very heavy rain and flash flooding. This includes not
only recent burn areas, but also urban areas, small creeks and
streams, and low lying areas outside of burn scars.

Never drive through flooded roads or water of unknown depth. Avoid
recent burn areas if possible, have multiple ways to receive
warnings, and be ready to take action and move to higher ground if
a warning is issued.

The active weather pattern is slated to continue into the weekend,
although some decrease in storm coverage and intensity is
expected by Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight. However,
any reports of heavy rainfall, flooding, hail, and strong winds
will be appreciated.

In the hours before

Special weather statement, Jul 31, 4:35 PM MDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Denver CO
435 PM MDT Mon Jul 31 2023

COZ036-312315-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
435 PM MDT Mon Jul 31 2023

...A strong thunderstorm will impact portions of southwestern Douglas
and southwestern Jefferson Counties through 515 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm over
Deckers, or 35 miles southwest of Denver, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cheesman Reservoir, Deckers, Buffalo Creek, Wellington Lake and Pine
Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3923 10537 3924 10536 3926 10538 3925 10536
      3927 10534 3929 10533 3930 10535 3930 10538
      3931 10538 3931 10540 3942 10540 3948 10523
      3924 10513 3915 10529
TIME...MOT...LOC 2235Z 159DEG 7KT 3927 10525

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

GIMMESTAD
Special weather statement, Jul 31, 5:59 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Denver CO
559 PM MDT Mon Jul 31 2023

COZ038-010030-
Larimer County Below 6000 Feet/Northwest Weld County CO-
559 PM MDT Mon Jul 31 2023

...A strong thunderstorm will impact portions of northwestern Weld
County through 630 PM MDT...

At 559 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rockport, or 14 miles south of Cheyenne, moving northwest at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Rockport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4081 10462 4080 10484 4100 10491 4100 10468
TIME...MOT...LOC 2359Z 145DEG 8KT 4094 10480

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

GIMMESTAD
Local storm report, Jul 31, 6:02 PM MDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
602 PM MDT Mon Jul 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Flash Flood      2 WNW Deckers           39.27N 105.27W
07/31/2023                   Jefferson          CO   911 Call Center

            Multiple mudslides on and near Highway 126.
            The road is currently closed due to
            mudslides.

&&
Special weather statement, Jul 31, 6:46 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Denver CO
646 PM MDT Mon Jul 31 2023

COZ040-041-010130-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
646 PM MDT Mon Jul 31 2023

...A strong thunderstorm will impact portions of northeastern Douglas
County through 730 PM MDT...

At 646 PM MDT, Doppler radar was tracking a strong thunderstorm over
western Castle Rock, or 24 miles south of Denver, moving northeast at
5 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southern Aurora, Castle Rock, Parker, Castle Pines, The Pinery,
Franktown, Sedalia, Ponderosa Park and Perry Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3924 10495 3938 10496 3939 10495 3941 10496
      3950 10496 3957 10478 3957 10466 3930 10466
TIME...MOT...LOC 0046Z 243DEG 6KT 3938 10487

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

GIMMESTAD
Local storm report, Jul 31, 6:49 PM MDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
649 PM MDT Mon Jul 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     Hail             2 NNW Nunn              40.73N 104.79W
07/31/2023  M1.00 inch       Weld               CO   Trained Spotter

            Report from mPING: Quarter (1.00 in.).

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:09 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUWeld36 min
Jul 31, 6:35 PM MDTAreal Flood AdvisoryBOUDouglas2 hr
Jul 31, 6:38 PM MDTSevere Thunderstorm WarningBOUBoulder, Jefferson37 min
Jul 31, 6:40 PM MDTSevere Thunderstorm WarningBOULarimer, Weld50 min
Jul 31, 6:46 PM MDTSpecial Weather StatementBOUDouglas44 min
Jul 31, 7:23 PM MDTSpecial Weather StatementBOUArapahoe52 min
Jul 31, 7:30 PM MDTSevere Thunderstorm WarningBOULarimer, Weld45 min
Jul 31, 7:37 PM MDTFlash Flood WarningBOULarimer3 hr
Jul 31, 7:52 PM MDTSevere Thunderstorm WarningBOUElbert38 min
Jul 31, 8:12 PM MDTFlash Flood WarningBOULarimer3 hr
Jul 31, 8:14 PM MDTFlash Flood WarningBOULarimer3 hr
Jul 31, 8:38 PM MDTSpecial Weather StatementBOUAdams, Arapahoe52 min
Jul 31, 9:26 PM MDTRiver Flood WarningBOUDouglas6 hr
Jul 31, 9:34 PM MDTSpecial Weather StatementBOUElbert26 min
Jul 31, 9:49 PM MDTSpecial Weather StatementBOUElbert26 min
Jul 31, 10:49 PM MDTSpecial Weather StatementBOUWashington41 min
Jul 31, 10:51 PM MDTSevere Thunderstorm WarningBOUWashington24 min
Aug 1, 2:17 PM MDTSpecial Weather StatementBOUJefferson43 min
Aug 1, 2:24 PM MDTSevere Thunderstorm WarningBOUJefferson36 min
Aug 1, 2:58 PM MDTSevere Thunderstorm WarningBOUDouglas, Jefferson32 min
Aug 1, 3:23 PM MDTFlash Flood WarningBOUJefferson3 hr
Aug 1, 3:27 PM MDTSevere Thunderstorm WarningBOUDouglas, Jefferson19 min
Aug 1, 3:58 PM MDTSpecial Weather StatementBOUWashington32 min
Aug 1, 4:06 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Washington24 min
Aug 1, 4:10 PM MDTSpecial Weather StatementBOUDenver35 min
Aug 1, 4:19 PM MDTSevere Thunderstorm WarningBOULarimer, Weld26 min
Aug 1, 4:28 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUArapahoe, Washington47 min
Aug 1, 5:05 PM MDTSpecial Weather StatementBOUBoulder25 min
Aug 1, 5:13 PM MDTFlash Flood WarningBOUBoulder3 hr
Aug 1, 5:15 PM MDTSevere Thunderstorm WarningBOUAdams30 min
Aug 1, 5:37 PM MDTAreal Flood AdvisoryBOUWashington3 hr
Aug 1, 5:40 PM MDTSpecial Weather StatementBOUBroomfield50 min
Aug 1, 5:43 PM MDTSevere Thunderstorm WarningBOUWeld32 min

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.